In the last decade, there has been a sharp increase in the number of overdose cases in most parts of the world. More and more people are getting hooked to drugs and a large number of them are getting their lives prematurely cut short. On this day we shall primarily focus on opioid overdose and what you and I can do to mitigate the situation.
The term overdose, commonly known as its short form “OD”, is described as excessive or lethal amount”. It means that for those drugs that are used therapeutically, the person takes an amount that is greater than the beneficial dose range. As one would expect, this leads to an array of negative effects that have a great potential to be fatal.
Opioids are substances extracted from the poppy seed. There are also synthetic compounds which behave quite similarly by interacting with opioid receptors in the brain. Examples of these group of drugs include morphine, codeine, fentanyl and heroin. Medically, opioids are used as analgesics to manage especially chronic severe pain. Due to their addiction potential, they are prescription only medication and are therefore ideally not supposed to be available outside the supervision of a qualified medic.
Continuous recreational use of opioids inevitably leads to dependence. One is overcome with an internal need to take the drug. The person then develops tolerance and thus requires more and more quantities of the drug in order to get the same high. The ultimate sign of dependence is development of withdrawal symptoms when the affected does not take the drug for a period of time. Some withdrawal signs include excessive sweating, restlessness, nausea, vomiting, diarrhoea, dilated pupils, increased heart rate and blood pressure. So how can we correctly identify a person who has overdosed?
The cardinal signs of an opioid overdose include pinpoint pupils, decreased/difficulty in breathing and unconsciousness. More often than not one will find signs of drug use beside the person. Evidence of needles or remnants of that drug may be seen. The emergency response to a suspected opioid overdose is administration of naloxone. This rapidly reverses the effects of the drug and decreases chances of death. Some countries who have lost many lives to overdosing have made naloxone an over-the-counter drug and have equipped ambulances with the drug. This has greatly helped to reduce the death rates.
All hope is not lost for those who have already become addicted. Besides immense social support and continuous education on the negative effects of opioids to encourage the person to get clean, there are drug options that are used in maintenance treatment. Methadone and buprenorphine are an example. This helps the person deal with withdrawal effects while on the journey to recovery. They are also encouraged to take plenty of fluids and rest.
Today we mark international overdose awareness day. In Kenya, very few people are well informed about opioid addiction and overdose. It is our responsibility to educate those around us so that we can all help end opioid abuse and overdose. It is time to act.